Idaho, 2005

Damaging Wind in Idaho, May 5, 2005

May 5, 2005 · NWS PIH · 1 event in 1 county or zone

Highway sign at exit blown into car windshield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Highway sign at exit blown into car windshield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 5, 1:30 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, May 5, 1:30 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT THU MAY 05 2005

.DISCUSSION...WET PATTERN TO CONTINUE FOR NEXT 7 DAYS.

UPPER 5H LOW HAS MOVED INLAND INTO CENTRAL CA. DEEP
SOUTHERLY FLOW AHEAD OF THIS LOW IS TRANSPORTING PLENTY OF MOISTURE
INTO CWA THIS AFTERNOON (NOTE: LOWER 50 DEWPTS ACROSS REGION). ONE WAVE
RACED NORTH ACROSS FCST/A THIS MORNING AND COOLED TEMPS SO AREA IS A
BIT SLOWER TO RECOVER WITH WARM TEMPS. HOWEVER...TEMPS SHOULD
RECOVER LATER THIS AFTERNOON AND WITH RADAR TRENDS SHOWING CONVECTION
DEVELOPING SOUTH AND WEST WOULD EXPECT CONVECTION TO BE WIDESPREAD
THIS EVENING. HAVE USED THE NAM MODEL FOR THE FIRST 48 HRS TO GET
TIMING OF CONVECTION/WAVES. MAIN THREAT FROM TSTMS SHOULD BE HEAVY
RAIN AND WIND GUSTS. 7H WINDS 30+KTS BUT NOT MUCH SHEAR. PRECIP
SHOULD GRADUALLY DIMINISH AFTER MIDNIGHT. UPPER LOW FCST TO MOVE TO
SOUTHEAST IDAHO BY FRIDAY NIGHT. SHOULD BE QUITE ACTIVE FRIDAY
AFTERNOON/EVENING AS 7H TROF APPROACHES AREA AND STALLS. CONVECTION WILL
CONTINUE WELL INTO THE EVENING BUT GRADUALLY DIMINISH AFTER
MIDNIGHT. WRAP-AROUND MOISTURE SATURDAY MORNING (DEPENDS ON HOW FAST
UPPER LOW MOVES EAST). SNAKE VALLEY WINDS WILL INCREASE DURING THE
AFTERNOON (SAT)WITH MODERATE SFC GRADIENT (20-30MPH). UPPER RIDGE WILL
BUILD INTO AREA FOR SATURDAY NIGHT AND SUNDAY ALTHOUGH WITH PLENTY
OF LOW-LEVEL MOISTURE DECIDED TO KEEP ISOL POPS ACROSS AREA. NEXT
UPPER LOW MOVES INTO THE COAST ON MONDAY AND SPREADS WARM FRONT
PRECIP INTO FORECAST AREA EARLY MONDAY MORNING. THIS UPPER LOW WILL
BE A SIMILAR PERFORMER WITH TRACK ACROSS SOUTHERN ZONES. THIS SYSTEM
MAY NOT HAVE QUITE AS DEEP MOISTURE/FETCH THAT THIS CURRENT SYSTEM
HAS. EVENTUALLY THIS SYSTEM WILL DEPART AREA WEDNESDAY NIGHT
(DEPENDING ON TIMING OF UPPER LOW). AS A RESULT...SCT/LIKELY POPS
THROUGH THE PERIOD. UPPER RIDGE BUILDS BACK INTO AREA ON THU.

WINTHER

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, May 5, 5:00 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT THU MAY 05 2005

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-
UPPER SNAKE HIGHLANDS-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MDT THU MAY 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

The radar

The Pocatello radar (KSFX), 31 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
May 5, 6:40 PM MST to 6:45 PM MST
Where
Bannock County, 3 mi W of Pocatello
Measured
60 kt (69 mph) estimated gust
Property damage
$300
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -112.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456423.